MAUDE Adverse Event Report: MISONIX INC BONESCALPEL 20MM UNILATTERAL SERRATIONS BLADE; ULTRASONIC SURGICAL SYSTEM

MISONIX INC BONESCALPEL 20MM UNILATTERAL SERRATIONS BLADE; ULTRASONIC SURGICAL SYSTEM
Model Number MXB-B1
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Misonix received complaint (b)(4) for a malfunction of mxb-b1, lot# 1247750, reporting "tip cracked during surgery." a serious injury to the patient or user was not reported.Medical intervention required to preclude a serious injury was not reported.Delay in treatment was not reported.Customer indicated the amplitude setting was 7, flow 50 and pulse setting at 100%.This is inconsistent with the bonescalpel ultrasonic surgical system instructions for use and indications for use.No patient details were provided.No details of the clinical history or surgical procedure were provided.Therefore, we are unable to determine if the device was used within the labeled indications for use or whether there was relevant clinical history.Dhr review: a review of the dhr for bonescalpel, 20mm, unilateral serrations, bearing lot # 1247750 indicates the lot was received on february 23, 2018 and accepted without nonconformance.It is noted that mxb-b1 is a sterile kit containing multiple component parts.The blade contained in the mxb-b1 sterile kit is e4007abc20 blade - 20mm.Incoming inspection records indicate that mxb-b1 lot#1247750 contained e4007abc20 manufacturers etched lot# 081.Review of incoming inspection records for the e4007abc20 indicate that the manufacturer's lots were accepted without nonconformance.Trend analysis: twelve (12) bonescalpel, 20mm, unilateral serrations, mxb-b1 were returned to misonix from july 18, 2017 to july 18, 2018 where the service/engineering evaluation found a broken blade problem.Misonix has sold (b)(4) mxb-b1 from july 18, 2017 to july 18, 2018.The return rate for this problem during the time period indicated is (b)(4) based on the number of units sold.There are (2) other mxb-b1 complaints for the reported lot# 1247750.The defect rate for the blade lot 081 is (b)(4).This frequency is below the estimated frequency in our risk management file and is considered remote.Therefore, there is no change in the estimated risk probability number or risk/benefit in our risk management file.Engineering evaluation: the devices were received at misonix on august 13, 2018 under (b)(4)and forwarded to engineering for evaluation.Technical evaluation indicated the fracture appears approximately 5mm from the tip, on the opposite side to the serrations.The radiused tip exhibits deformation in multiple spots, and discoloration is evident in multiple places.These artifacts would support the conclusion that extreme loading may have been applied to it.The blade is also deformed.The entire blade is bent perpendicular to its flat plane.In addition, a side view of the blade reveals deformation that varies along the blade's length.These observations provide evidence that the blade was subjected to both bending and twisting, probably while engaged in bone.The applied stresses of misuse, in addition to the resident ultrasonic stresses will likely have contributed to a fatigue failure of the blade.The predominant failure mode for ultrasonic bonescalpel, 20mm, unilateral serrations, mxb-b1, that break during use is a partial or complete fracture.They typically do not shatter or create multiple irretrievable fragments that would difficult to locate or remove.The system is design to emit a visual and audible "mechanical limit" alarm when a tip fractures, communicating to the user the fault condition.When the tip fractures, triggering the "mechanical limit" alarm, the device stops energizing the handpiece to which the tip is attached.In the event that the bonescalpel couldn't be used to complete the procedure, surgical suites have access to alternative technologies that can be used to complete the surgical procedure without significant delay in treatment.The product ifu (bcm-um, revision r) contains the following warning(s): warning 1.2: the bonescalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Warning 4.4 breakage of ultrasonic tips will result in sharp edges that can be harmful to soft tissue even without activation of ultrasound.Tips can bend or deform before they actually break.Tips showing signs of deformation or cracking should be replaced immediately since tip breakage is otherwise imminent.Do not bend or twist the ultrasonic tips since it reduces the structural integrity and can result in tip breakage during use.Dispose of deformed or broken tips immediately in a sharps container.Warning 4.3 ultrasonic tips can break under excessive use in extreme conditions, e.G.When cutting for extended duration in tight cavities with limited lateral motion.The tip could break into two or more fragments with the main fragment remaining attached to the handpiece.All fragments must be retrieved immediately from the surgical site.The fragments should be checked to ensure that no further pieces are missing.It is possible that a fragment is propelled outside of the surgical cavity.Diagnostic imaging, such as x-ray, must be used if a fragment cannot be found to confirm that the broken piece is outside of the surgical cavity.Conclusion: the root cause of the blade break indicates the device was subject to irregular use and stress.The frequency of blade breaks is below the original frequency estimated in the product risk assessment; therefore, there is no change in residual risk or risk benefit.There are adequate warnings in the instruction for use manual regarding conditions of use that may cause or contribute to a blade break and procedure to follow if a blade breaks.There was not serious injury, no intervention required to preclude serious injury and no delay in treatment reported.No further action is to be taken.
 
Event or Problem Description
Customer stated problem as "blade cracked during surgery" and considered this an adverse event.

Brand Name
BONESCALPEL 20MM UNILATTERAL SERRATIONS BLADE
Common Device Name
ULTRASONIC SURGICAL SYSTEM
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key7910236
Report Number2435119-2018-00012
Device Sequence Number11241372
Product Code LFL
UDI-Device Identifier00841626101197
UDI-Public00841626101197
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 09/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2021
Device Model NumberMXB-B1
Device Lot Number1247750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/23/2018
Initial Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1